Wisconsin, 2017Damaging Winds in Wisconsin, June 15, 2017
June 15, 2017 · NWS MKX · 2 events in 2 counties and zones
A thunderstorm near a frontal boundary over southwest WI produced downburst winds and tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm near a frontal boundary over southwest WI produced downburst winds and tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 15, 6:27 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 15, 6:27 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
727 PM CDT Thu Jun 15 2017
.UPDATE...Weak low to mid level warm advection and frontogenesis
has resulted in a cluster of strong to severe tstorms over ne IA.
Expect the strongest storms to move esewd toward higher CAPE;
thereby remaining in IA and IL. CAPE is at a minimum over much of
se WI and south central WI due to deep mixing today. Isold to sct
showers and tstorms will move ewd across far srn WI through the
evening with only slight chances north of Madison and Milwaukee.
&&
.AVIATION(00Z TAFS)...VFR conditions tonight and Fri. A period of
broken mid to high level cloud cover is expected tnt as isold to
sct tstorms move ewd across far srn WI and nrn IL. Just small
chances of tstorms mainly Fri aft with cumulus bases around 4-5
kft.
&&
.PREV DISCUSSION... (Issued 305 PM CDT Thu Jun 15 2017)
DISCUSSION...
Tonight and Friday...Forecast confidence is medium to high:
Isolated to scattered storms are expected this evening into early
tonight, as a low level jet sets up to the south and deeper moisture
begins to return to southern Wisconsin. Looks fairly quiet then
later tonight into Friday morning, before a weak wave will
probably kick off a few more storms late morning into the
afternoon.
Seeing enough instability and shear in models to think a couple
storms could approach or reach severe limits this evening into
tonight. SPC expanded the Marginal Risk through almost all of the
forecast area. There is a Marginal Risk for severe storms in the
southwest tomorrow.
Above normal temps will continue tomorrow, though highs should be
a couple degrees cooler due to more clouds and slightly cooler 925
mb temps.
Friday night through Saturday night...Forecast confidence is
medium.
We'll be in a moist and generally unstable weather pattern through
the period. Rain and thunderstorm chances are more uncertain
Friday night into Saturday morning given the lack of any
definitive features. But, by Saturday afternoon a rather strong
synoptic system will arrive. A decent surface low spins up over
the western Great Lakes on Saturday in response to a strong mid
level wave pushing in. An accompanying cold front will see a surge
of heat/moisture ahead of it. Deep layer shear increases to
50-60kts with CAPE building to 1500-2000j/kg. The best CAPE/Shear
will be south of Wisconsin, across Iowa and Illinois. There is
uncertainty as to the eventual track of the low and this will
impact the cape/shear profile/location. For now, SPC has most of
far southern Wisconsin in a slight risk of severe for Sat
afternoon and evening. Wouldn't be surprised to see this expanded
north.
Sunday thru Tuesday...Forecast confidence is medium.
A deep mid level trough will move across the area during this
period. Temperatures will finally turn cooler in the wake of the
cold front with highs in the 70s through the period. We could see
some showers or even a thunderstorm, primarily during the
afternoons each day due to diurnal instability with colder air
aloft.
Wednesday and Thursday...Forecast confidence is medium.
As the mid level trough exits, we get back into a summertime flow
again. Surface low pressure forms to the west and we get back into
a warmer southerly flow. Temps will be climbing back into the 80s
with dewpoints on the rise. The low out west looks like it will
arrive on Thursday, bringing a decent chance of showers and storms
later in the week.
AVIATION(21Z TAFS)...
VFR conditions will prevail through Friday. The exception to this
will be in isolated to scattered storms. The best chance for
storms will be this evening into early tonight and late Friday
morning into the afternoon.
Winds remain right on the fence for a lake breeze moving inland
late this afternoon. The lake breeze is currently right along
shore per latest radar and obs. Winds will probably be borderline
for a lake breeze tomorrow as well, so something to keep an eye
on for locations close to Lake Michigan.
MARINE...
The lake breeze is right along shore this afternoon and should be
similarly located on Friday.
Otherwise, looks like pretty quiet wind and wave conditions the
next couple days. Will be dealing with more thunderstorms at times
tonight into the weekend.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Update...Gehring
Tonight/Friday and Aviation/Marine...DDV
Friday Night through Thursday...Davis
Hazardous weather outlook, Jun 15, 7:17 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
817 PM CDT Thu Jun 15 2017
WIZ046-047-051-052-056>060-062>072-170130-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
817 PM CDT Thu Jun 15 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Tonight
Isolated showers and thunderstorms are expected tonight south of
Madison and Milwaukee.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
There is a chance of thunderstorms Friday through Saturday
evening. Strong storms are possible Friday into Friday night
with the greater likelihood of severe storms Saturday afternoon
into Saturday evening as a cold front moves through.
There is a small chance of thunderstorms at times from Sunday
through Tuesday. No severe weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday afternoon and evening.
LMZ643>646-170130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
817 PM CDT Thu Jun 15 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
Isolated thunderstorms are expected south of Milwaukee.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
There are chances for thunderstorms at times Friday through
Saturday night. Strong to severe storms are possible.
There will be more chances of thunderstorms at times from Sunday
through Tuesday.
www.weather.gov/mkx
Thunderstorm Wind, Lafayette
- When
- June 15, 8:23 PM CST to 8:27 PM CST
- Where
- Lafayette County, South Wayne
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.570, -89.880
Many trees and power lines down in and just south of South Wayne.
Thunderstorm Wind, Green
- When
- June 15, 8:28 PM CST to 8:31 PM CST
- Where
- Green County, 2.31 mi NNW of Martintown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -89.820
Several trees down on West River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707862, 707864.